Temazepam (Restoril) Withdrawal Symptoms
Medically reviewed byIsaac Alexis, M.D., AAMA, AMP-BC
April 15, 2019
Common temazepam withdrawal symptoms include anxiety, insomnia, and depression. More serious symptoms may be tremors, vomiting, and seizures. Medically supervised detox and tapering can help reduce the severity of temazepam withdrawal.
Temazepam (Restoril) is a prescription benzodiazepine used for the temporary treatment of insomnia. It is generally prescribed for no more than 10 days because most people quickly develop a tolerance to it, which makes it ineffective for long-term use.
If someone becomes tolerant to Restoril, they would need to increase their dosage to feel the same effect. This is dangerous because it can lead to physical dependence and addiction—a physical or mental craving for Restoril and an inability to sleep or relax without it.
People who are dependent on or addicted to temazepam will experience withdrawal symptoms if they suddenly stop taking it. These can occur even if the drug is taken as directed by a doctor.
Temazepam (Restoril) Withdrawal Symptoms
Temazepam works by slowing brain activity and reducing anxiety so the body and mind can relax, allowing a person to sleep better. The brain becomes used to this assistance and stops regulating activity as effectively on its own.
When someone stops taking temazepam, the brain does not immediately adjust to its absence. This can cause brain activity to skyrocket, resulting in severe distress.
Common withdrawal symptoms are those troubles that temazepam is meant to treat, such as anxiousness and insomnia. These symptoms are likely worse during the withdrawal phase than they were before the person started taking temazepam.
Other temazepam (Restoril) withdrawal symptoms include:
- abdominal cramps
- muscle cramps
Though rare, seizures can occur during Restoril withdrawal as well. If unmonitored or untreated, seizures can be fatal.
Temazepam Withdrawal Timeline
Temazepam (Restoril) stays in the body for about five days. It takes effect in 10 to 20 minutes and reaches peak concentration in the blood after 1.5 hours.
Its average half-life is 8.8 hours, meaning that blood concentration will reduce by half in this time. Early withdrawal symptoms may begin at this point. These are usually rebound symptoms of anxiety and insomnia.
Once temazepam has been mostly processed and expelled from the body (metabolized), acute withdrawal will begin. This phase may start one to four days after the last dose and consists of the most severe symptoms. Some people experience acute withdrawal for 10 to 14 days.
Many factors influence when temazepam withdrawal starts and how long it lasts, such as:
- how long someone has been taking temazepam
- how high of a dose they were taking
- the speed of their metabolism
- whether they took other drugs as well
People who abuse Restoril are more likely to experience post-acute withdrawal syndrome (PAWS), also called benzodiazepine withdrawal syndrome or protracted withdrawal.
During PAWS, psychological withdrawal symptoms such as anxiety, depression, panic attacks, and obsessive-compulsive behaviors may manifest. These symptoms can last from several months up to two years.
Tapering Off Temazepam (Restoril)
Most doctors recommend tapering off temazepam (Restoril), even if the drug is taken according to prescription guidelines. This reduces the occurrence and severity of withdrawal symptoms.
Tapering consists of slowly reducing the dosage of temazepam in regular intervals—sometimes weekly or biweekly. Once a person adjusts to a lower dose, it can be reduced again, and so on until they are able to function without it.
Get treatment when
and how you need it.
A long-acting benzodiazepine, such as diazepam (Valium), may be given in place of intermediate-acting temazepam during the tapering process. Because the effects of diazepam last longer, the space between doses can be greater.
A tapering schedule should be created by a person’s doctor, who can monitor their response to the reduced dosage and make adjustments as needed. An individual should not try to taper off temazepam themselves, as it can be difficult for them to measure their own response and know the appropriate reduction rate.
Medically Supervised Detox For Temazepam
Tapering may be part of a medically supervised detox program. This takes place in an inpatient setting where a person is closely monitored as they go through the withdrawal process. Medical professionals may administer fluids and medications to keep the individual stabilized and relatively comfortable.
Many inpatient rehab centers provide medically supervised detox at the start of treatment. These programs may include counseling, yoga, art, and other experiential therapies as well.
Treatment For Temazepam (Restoril) Addiction
Once the drug has been cleared from the body, a person suffering from temazepam (Restoril) addiction can begin treatment.
Many people benefit from inpatient rehab programs that provide a structured environment for healing. These programs work to address issues surrounding addiction, such as negative thought patterns and unhealthy lifestyle choices. Treatment may include behavioral therapy, art, yoga, and other evidence-based practices that promote lifelong recovery.Article Sources